Blog
About

1,053
views
0
recommends
+1 Recommend
0 collections
    29
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Oral lesions associated with nevirapine-related Stevens Johnson syndrome: A report of four cases

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Nevirapine is a non-nucleoside reverse transcriptase inhibitor, widely used in combination with other antiretroviral agents for treatment of HIV infection. Steven Johnson syndrome (SJS) is the major toxicity of nevirapine. We describe here four cases of SJS in HIV seropositive patients following nevirapine therapy. In all four cases cutaneous hypersensitivity reaction was seen with extreme oral lesions, three patients presented clinically with elevated liver enzymes and hepatitis, and two patients had ocular involvement.

          Related collections

          Most cited references 24

          • Record: found
          • Abstract: found
          • Article: not found

          Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme.

          To conduct a prospective case-control study about causative factors of severe bullous erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis, we needed to define criteria for classifying the cases and standardize the collection of data so that cases could be reliably diagnosed according to this classification. Based on review of case histories and photographs of patients, a group of experts proposed a classification based on the pattern of erythema multiforme-like lesions (categorized as typical targets, raised or flat atypical targets, and purpuric macules) and on the extent of epidermal detachment. An atlas illustrating this classification that included photographs and schematic drawings was developed. We compared the evaluations of 28 cases by four nonphysicians relying on the atlas with the evaluations of the same cases by five experts not using the atlas to determine the usefulness of this atlas for classifying cases according to our nosologic schema. The following consensus classification in five categories was proposed: bullous erythema multiforme, detachment below 10% of the body surface area plus localized "typical targets" or "raised atypical targets"; Stevens-Johnson syndrome, detachment below 10% of the body surface area plus widespread erythematous or purpuric macules or flat atypical targets; overlap Stevens-Johnson syndrome-toxic epidermal necrolysis, detachment between 10% and 30% of the body surface area plus widespread purpuric macules or flat atypical targets; toxic epidermal necrolysis with spots, detachment above 30% of the body surface area plus widespread purpuric macules or flat atypical targets; and toxic epidermal necrolysis without spots, detachment above 10% of the body surface area with large epidermal sheets and without any purpuric macule or target. Using the atlas, the nonexperts showed excellent agreement with the experts. This study suggests that an illustrated atlas is a useful tool for standardizing the diagnosis of acute severe bullous disorders that are attributed to drugs or infectious agents. Whether the five categories proposed represent distinct etiopathologic entities will require further epidemiologic and laboratory investigations.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of the literature.

            To perform a comprehensive review of Stevens-Johnson syndrome and toxic epidermal necrolysis. A MEDLINE search was performed for the years 1975 to 2003 using the keywords Stevens-Johnson syndrome and toxic epidermal necrolysis to identify relevant articles published in English in peer-reviewed journals. All clinical studies that reported on 4 or more patients, review articles, and experimental studies that concerned disease mechanisms were selected and further analyzed. Clinical reports that included fewer than 4 patients were selected only if they were believed to carry a significant message about disease mechanism or therapy. Stevens-Johnson syndrome and toxic epidermal necrolysis seem to be variants of the same disease with differing severities. A widely accepted consensus regarding diagnostic criteria and therapy does not exist at present. Despite the recent experimental studies, the pathogenic mechanisms of these diseases remain unknown. Although progress in survival through early hospitalization in specialized burn units has been made, the prevalence of life-long disability from the ocular morbidity of Stevens-Johnson syndrome and toxic epidermal necrolysis has remained unchanged for the past 35 years. Further progress depends on modification of the acute phase of the disease rather than continuation of supportive care. The available published evidence indicates that a principal problem in the pathogenesis is immunologic and that immunomodulatory intervention with short-term, high-dose intravenous steroids or intravenous immunoglobulin holds the most promise for effective change in survival and long-term morbidity. The results of this review call for a widely accepted consensus on diagnostic criteria for Stevens-Johnson and toxic epidermal necrolysis and multicenter collaboration in experimental studies and clinical trials that investigate disease mechanisms and novel therapeutic interventions, respectively.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis.

               J. P. Fagot,  M Mockenhaupt,   (2001)
              To draw attention to the many cases of Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) related to nevirapine detected in a multinational case-control study of SJS and TEN. Actively detected cases and matched hospital controls were interviewed for exposure to drugs and other risk factors. Data were analysed with case-control and case-crossover methods. Between May 1997 and November 1999, a diagnosis of SJS or TEN was established in 246 patients. Eighteen were known to be infected by HIV-1 (7.3%), 15 out of these 18 had been exposed to nevirapine. The reaction began 10-240 days after the introduction of nevirapine (median, 12 days) and all patients had received escalating doses. In 10 patients the reaction occurred with the initial dosage. All but one patients received simultaneously a variety of other antiretroviral agents but no specific drug combination emerged, and nevirapine was the only drug significantly associated with an increased risk of SJS or TEN in HIV-infected persons [odds ratio, 62 (10.4; +infinity) in the case-control analysis; odds ratio, +infinity (2.8; +infinity) in the case-crossover analysis]. In European countries the risk of SJS or TEN in the context of HIV infection appears to be associated with nevirapine. The respect of a lead-in period does not appear to prevent SJS or TEN. Because of the severity of these reactions and the long elimination half-life of nevirapine, we suggest discontinuation of the drug as soon as any eruption occurs.
                Bookmark

                Author and article information

                Affiliations
                Departments of Oral Pathology, Chennai Dental Research Foundation, Chennai, Tamil Nadu, India
                [1 ] Ragas Dental College and Hospitals, Chennai, India
                [2 ] Chennai Dental Research Foundation, Chennai, India
                [3 ] YRGCare, Chennai, India
                Author notes
                Address for correspondence: Dr. S Balasundaram, Department of Oral and Maxillofacial Pathology, Chennai Dental Research Foundation, No 56 Dr. Radhakrishnan Salai, Mylapore, Chennai – 600 004, Tamil nadu, India. E-mail: bbaallaa2002@ 123456yahoo.co.in
                Journal
                J Oral Maxillofac Pathol
                JOMFP
                Journal of Oral and Maxillofacial Pathology : JOMFP
                Medknow Publications (India )
                0973-029X
                1998-393X
                Jan-Apr 2011
                : 15
                : 1
                : 39-45
                3125654
                21731276
                JOMFP-15-39
                10.4103/0973-029X.80024
                © Journal of Oral and Maxillofacial Pathology

                This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Case Report

                Pathology

                nevirapine, oral lesions, ulcers, hiv, steven johnson syndrome

                Comments

                Comment on this article